To report 4 cases of propythiouracil (PTU)-induced lupus or vasculitis and to review the literature on that subject. We describe the clinical presentation, course, and outcome of 4 patients and review the medical literature registered in the Medline PubMed database from 1966 to 2004 by using the keywords: Graves, thyrotoxicosis, propylthiouracil, lupus, vasculitis, arthritis, rash, ANA, and ANCA. Cases were classified into drug-induced lupus (DIL) or vasculitis using accepted definitions and evaluated with emphasis on gender, age, origin, duration of treatment, delay in diagnosis, clinical and serological features, and outcome. We described our 4 patients and analyzed 42 well-documented cases of DIL- and PTU-induced vasculitis (30 had vasculitis and 12 fulfilled the classification criteria of DIL). Patients with vasculitis were significantly older (mean 43 versus 22 years) and had a longer duration of treatment in comparison with DIL (35 versus 24 weeks). Musculoskeletal symptoms were prominent in DIL, while renal and pulmonary involvement was found in a significantly higher proportion of PTU-induced vasculitis. ANA, anti-DNA, and anti-histone were predominantly found in DIL, while p-ANCA was found in a similar proportion of patients in both groups. c-ANCA was detected only in patients with vasculitis. All patients with DIL completely recovered (most after stopping PTU), while about 50% of PTU-induced vasculitis needed steroids or immunosuppressive drugs, including cyclophosphamide and plasmapheresis. Most of the cases of PTU-induced autoimmune phenomena are due to vasculitis. Despite the common presence of p-ANCA in both DIL- and PTU-induced vasculitis, substantial differences in demographic, clinical, and outcome features of these entities allow an accurate diagnosis and consequent management.